Arkansas, 2008

Winter Weather and Cold in Arkansas, February 11 to 12, 2008

February 11 to 12, 2008 · NWS LZK · 8 events in 7 counties and zones

A cold front pushed through Arkansas on February 10th, with a shallow cold Arctic air mass to follow. A system aloft arrived from southern Plains, with moisture overrunning the cold air.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front pushed through Arkansas on February 10th, with a shallow cold Arctic air mass to follow. A system aloft arrived from southern Plains, with moisture overrunning the cold air. Patchy freezing rain and sleet developed in extreme northern Arkansas early on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 11, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Feb 11, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
545 AM CST MON FEB 11 2008

.AVIATION...
PERIODS OF FREEZING PRECIPITATION WILL CONTINUE AT KHRO AND KBPK
THROUGH MID MORNING AS WARMER AIR ALOFT CONTINUES TO OVERRIDE
COLDER SURFACE AIR. PRECIPITATION WILL CHANGE OVER TO ALL RAIN NO
LATER THAN NOON BUT CONTINUE UNTIL LATE IN THE PERIOD. RAIN CHANCES
WILL INCREASE ELSEWHERE THROUGH THE DAY WITH PRECIPITATION...
INCLUDING THUNDERSTORMS...LIKELY AT THE REMAINDER OF THE AERODROMES
DURING THE SECOND HALF OF THE PERIOD. MVFR CONDITIONS ACROSS THE
NORTH WILL DETERIORATE TO IFR. ELSEWHERE...VFR CONDITIONS WILL
GRADUALLY LOWER TO MVFR DURING THE AFTERNOON WITH IFR CONDITIONS
DURING THE NIGHT. &&

.PREV DISCUSSION... /ISSUED 355 AM CST MON FEB 11 2008/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AREA OF PRECIPITATION IS DEVELOPING IN NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. FREEZING RAIN AND SLEET HAS BEEN REPORTED IN
OKLAHOMA. TEMPERATURES IN NORTH ARKANSAS ARE IN THE MID 20S AND DEW
POINTS ARE IN THE TEENS. WITH THE DRY AIR IN PLACE...SLEET WILL
LIKELY BE THE PRECIPITATION TYPE TO BEGIN. THIS WILL SWITCH OVER TO
FREEZING RAIN UNTIL THE TEMPERATURES WARM ABOVE FREEZING IN LATE
MORNING OR EARLY AFTERNOON. WINTER WEATHER ADVISORY CONTINUES FOR A
PORTION OF NORTH ARKANSAS.

A SHORT WAVE WILL APPROACH OUT OF THE PLAINS BRINGING THE
PRECIPITATION CHANCES TO THE AREA. A WARM FRONT WILL ALSO MOVE NORTH
ACROSS THE AREA TODAY AND OVERRRUNING PRECIPITATION CHANCES WILL
INCREASE. TONIGHT...A COLD FRONT BECOMES MORE ORGANIZED AND WILL
BRING SHOWERS AND THUNDERSTORMS TO THE AREA. CROSS SECTIONS SHOW THE
BEST LIFT FROM 06Z TUESDAY TO 18Z TUESDAY. SOME OF THE STORMS IN THE
SOUTHWEST COULD BECOME SEVERE TODAY AND TONIGHT...IN THE WARMER AIR.
THE COLD FRONT WILL EXIT THE AREA TUESDAY AFTERNOON. PRECIPITATION
WILL BE OUT OF THE AREA BY TUESDAY EVENING.

THE UPPER TROUGH MOVES ACROSS THE AREA TUESDAY NIGHT. UPPER RIDGING
BUILDS OVER THE REGION WEDNESDAY. AN APPROACHING COLD FRONT THURSDAY
NIGHT WILL BRING INCREASING RAIN CHANCES TO THE AREA LATE THURSDAY
NIGHT...WITH FREEZING RAIN AND SLEET POSSIBLE IN THE NORTH.

LONG TERM...FRIDAY THROUGH SUNDAY NIGHT
MODELS ALL AGREE IN MAINTAINING THE HIGHLY PROGRESSIVE SPLIT FLOW
PATTERN WITH A SIGNIFICANT LOOKING UPPER LOW BEING CARVED OUT OVER
THE DESERT SOUTHWEST. TROF INITIALLY OVER THE NORTHERN ROCKIES
WEDNESDAY...DIGS SOUTHWARD AS EASTERN PACIFIC RIDGES PUMPS UP ALONG
THE WEST COAST. ECMWF AND GFS ARE CLOSE WITH THE PLACEMENT OF THE
UPPER LOW EARLY IN THE PERIOD BUT BEGIN TO DIVERGE AS THE PERIOD
PROGRESSES. BY 00Z SUNDAY...GFS PLACES THE UPPER LOW OVER SOUTHERN
MISSISSIPPI WHILE THEE ECMWF HAS THE FEATURE OVER FAR WEST TEXAS. AS
HAS BEEN THE CASE THE PAST SEVERAL NIGHTS...THE ECMWF HAS BEEN THE
MOST CONSISTENT SOLUTION WHILE THE GFS CONTINUES TO FLIP FLOP ON THE
EVOLUTION OF THIS SYSTEM. PROGRESSIVE NATURE OF THE UPPER FLOW WOULD
SUPPORT THE GFS SOLUTION BUT POSITION OF SOUTHEAST RIDGE WOULD
SUPPORT THE SYSTEM DIGGING MORE AS THE ECMWF IS ADVERTISING. ECMWF
HAS THE SUPPORT OF THE CANADIAN THIS MORNING AND SEEMS A BETTER FIT
WITH THE ENSEMBLE MEANS. VARYING SOLUTIONS OF THE GFS ALSO WOULD
TEND TO FAVOR THE MORE CONSISTENT ECMWF AND IS THE PREFERRED
SOLUTION THIS MORNING.

PERIOD INITIATES WITH UPPER LOW OVER WESTERN NEW MEXICO AND SURFACE
LOW JUST STARTING TO DEVELOP SOMEWHERE OVER SOUTHEAST TEXAS. PLENTY
OF MOISTURE WILL BE ADVECTED INTO THE AREA BY THIS TIME WITH
OVERRUNNING RAIN DEVELOPING. WITH SO MUCH UNCERTAINTY BETWEEN THE
MODELS WILL ONLY GO CHANCE POPS FOR NOW. IF ECMWF DOES INDEED
VERIFY...SIGNIFICANT RAIN COULD BE OVER THE AREA MOST OF THE WEEKEND
WITH SEVERAL INCHES OF RAIN POSSIBLE AS UPPER LOW DIGS INTO EASTERN
TEXAS SUNDAY MORNING BEFORE RACING OFF TO THE NORTHEAST BY EARLY
MONDAY. SURFACE LOW NEAR THE MOUTH OF THE SABINE RIVER LATE SATURDAY
MOVES INTO THE TENNESSEE VALLEY BU LATE SUNDAY...DRAGGING A COLD
FRONT ACROSS THE AREA DURING THIS TIME. SECONDARY COLD FRONT WOULD
SWEEP MAJORITY OF MOISTURE OUT BY MONDAY MORNING.

IF SYSTEM EVOLVES PER THE ECMWF...EVENT WOULD BE ALL LIQUID WITH A
SLIGHT CHANCE OF SNOW ACROSS THE NORTH AS THE SYSTEM PULLS AWAY. GFS
IS MUCH MORE SUPPORTIVE OF SNOW...ESPECIALLY IN THE FRIDAY NIGHT
TIME FRAME. TEMPERATURES WILL AVERAGE BELOW NORMAL THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     40  39  43  26 /  40  80  60  10
CAMDEN AR         57  46  51  32 /  20  80  80  10
HARRISON AR       39  36  39  22 /  60  80  40  10
HOT SPRINGS AR    52  44  48  30 /  20  70  80  10
LITTLE ROCK   AR  50  43  49  31 /  30  80  80  10
MONTICELLO AR     57  45  52  33 /  20  70  80  10
MOUNT IDA AR      52  43  47  29 /  20  70  70  10
MOUNTAIN HOME AR  38  36  39  21 /  60  80  40  10
NEWPORT AR        43  41  45  28 /  30  70  70  10
PINE BLUFF AR     53  45  50  32 /  20  80  80  10
RUSSELLVILLE AR   48  41  44  28 /  30  80  50  10
SEARCY AR         47  42  47  29 /  30  80  80  10
STUTTGART AR      50  44  49  32 /  20  80  80  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BAXTER-BOONE-
FULTON-MARION-NEWTON-SEARCY.

&&

SHORT TERM...51 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Feb 11, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON FEB 11 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON FEB 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

COLD AIR HAS RETURNED TO THE NATURAL STATE IN THE WAKE OF A COLD
FRONT THAT MOVED ACROSS THE AREA SUNDAY. SURFACE HIGH PRESSURE TO
THE EAST WILL FUNNEL PLENTY OF GULF MOISTURE INTO THE AREA WHICH
WILL RIDE UP AND OVER THE COLD AIR AS DEVELOPING LOW PRESSURE TAKES
SHAPE OVER THE CENTRAL PLAINS. TEMPERATURES AT THE SURFACE WILL BE
COLD ENOUGH THIS MORNING OVER THE NORTH THAT A LIGHT MIX OF FREEZING
RAIN AND SLEET WILL BE POSSIBLE.

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE FAR NORTH UNTIL
NOON TODAY BUT SIGNIFICANT ACCUMULATION OF ICE IS NOT EXPECTED
ACROSS THIS AREA. STILL...ELEVATED ROADWAYS SUCH AS BRIDGES AND
OVERPASSES MAY BECOME SLICK THIS MORNING. TEMPERATURES WILL WARM
ENOUGH BY NOON THAT ANY PRECIPITATION WILL CHANGE OVER TO JUST RAIN.
AS THE SYSTEM DEVELOPS DURING THE DAY...CHANCES FOR RAIN ARE
EXPECTED INTO CENTRAL SECTIONS OF THE STATE BUT MOSTLY DRY WEATHER
IS EXPECTED OVER THE SOUTH.

RAIN THEN BECOMES LIKELY AREA WIDE TONIGHT AS THE LOW PULLS OFF TO
THE NORTHEAST AND A COLD FRONT BEGINS TO SWEEP THROUGH THE STATE.
WHILE A WIDESPREAD SEVERE WEATHER OUTBREAK IS NOT ANTICIPATED...SOME
THUNDERSTORMS COULD BE STRONG TO POSSIBLY SEVERE OVER THE WESTERN
PART OF THE AREA...ROUGHLY WEST OF A PARIS TO HOT SPRINGS TO NEAR
ARKADELPHIA LINE. STRONG WINDS WOULD BE THE PRIMARY CONCERN. LOCALLY
HEAVY RAIN REMAINS A POSSIBILITY... ESPECIALLY OVER THE SOUTHWEST
THROUGH CENTRAL SECTIONS OF THE STATE AS PLENTY OF GULF MOISTURE
WILL BE AVAILABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL BE BISECTING THE STATE FROM NORTHEAST TO SOUTHWEST
EARLY TUESDAY. RAIN AND THUNDERSTORMS WILL BE ONGOING ACROSS THE
AREA WITH LOCALLY HEAVY RAIN STILL A CONCERN. NO WINTER WEATHER IS
EXPECTED AS TEMPERATURES WILL BE ABOVE FREEZING...EVEN ACROSS THE
NORTH. PRECIPITATION WILL END FROM NORTHWEST TO SOUTHEAST TUESDAY AS
THE FRONT PULLS OUT WITH ANOTHER SHOT OF COLD AIR IN THE WAKE OF THE
FRONT.

OUR ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE
PERIOD WITH ADDITIONAL RAIN POSSIBLE LATE THURSDAY NIGHT THROUGH
EARLY SUNDAY AS SEVERAL SYSTEMS MOVE THROUGH THE MID SOUTH. THE
EVOLUTION OF THESE SYSTEMS IS MUCH LESS CERTAIN AS OPPOSED TO THE
ONE COMING THROUGH TODAY AND TONIGHT. WHILE A MYRIAD OF FORECAST
SOLUTIONS IS BEING OFFERED BY THE COMPUTER MODELING AT WEEKS
END...MOST AGREE THAT ANY PRECIPITATION FALLING WILL BE WET AS
OPPOSED TO WHITE BUT THE POTENTIAL FOR WINTER WEATHER CAN NOT BE
IGNORED. THE POTENTIAL OF ANOTHER BATCH OF LOCALLY HEAVY RAIN EXISTS
THIS WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 cold/wind chill. Local standard time, as filed.

Winter Weather, Boone

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Boone forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Marion

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Baxter

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Baxter forecast zone
Reported by
Official NWS Observations
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Fulton

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Fulton forecast zone
Reported by
Official NWS Observations
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Sharp

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Sharp forecast zone
Reported by
Official NWS Observations
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Newton

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Newton forecast zone
Reported by
Official NWS Observations

Freezing rain accumulated on trees and roadways across the county.

Winter Weather, Searcy

When
February 11, 6:00 AM CST to February 12, 6:00 AM CST
Where
Searcy forecast zone
Reported by
Official NWS Observations

Freezing rain accumulated on trees and roadways across the county.

Cold/Wind Chill, Boone

When
February 12, 7:00 PM CST
Where
Boone forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

An elderly Bergman woman died of hypothermia. She had apparently fallen on an icy wheelchair ramp outside her home and was unable to get up.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Boone2008-02-1277FemaleOutside/Open AreasDirect
Cold/Wind Chill, Boone2008-02-1277FemaleOutside/Open AreasDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83113, 83114, 83116, 83117, 83118, 83119, 83121, 83563.